Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Hastings, NE

May 19, 2017Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 19, 2017, 1:16 PM CDT for Phillips County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 1:16 PM CDT (18:16 UTC)
Expired
May 19, 2017, 2:00 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 1:29 PM CDTHAIL 0.88Glade, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS53 KGID 191816
SVRGID
KSC147-191900-
/O.NEW.KGID.SV.W.0076.170519T1816Z-170519T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
116 PM CDT FRI MAY 19 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southern Phillips County in north central Kansas...

* Until 200 PM CDT

* At 114 PM CDT, a severe thunderstorm was located near Speed, or 12
  miles southwest of Phillipsburg, moving northeast at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Phillipsburg, Logan, Agra, Kirwin, Glade and Speed. 

Wind gusts of 40 to 50 mph are possible with this storm as well. 

Expect hail sizes from pea to quarters in size. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 9960 3981 9951 3980 9909 3957 9916
      3957 9943
TIME...MOT...LOC 1814Z 223DEG 32KT 3960 9945 

HAIL...1.00IN
WIND...<50MPH
 
$$

Moritz
4 follow-up statements
109 
WWUS53 KGID 191825
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
125 PM CDT FRI MAY 19 2017

KSC147-191900-
/O.CON.KGID.SV.W.0076.000000T0000Z-170519T1900Z/
Phillips KS-
125 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHERN PHILLIPS COUNTY...

At 123 PM CDT, a severe thunderstorm was located near Glade, or 7
miles south of Phillipsburg, moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Phillipsburg, Agra, Kirwin, Glade and Speed.

This storm will produce hail ranging from pea size to quarter size, 
and may produce a lot of dime to penny size hail quickly. Wind gusts
of 40 to 50 mph are likely.  

Those camping, fishing or boating at Kirwin Wildlife Refuge and 
Kirwin Reservoir should move to a place of safety. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Kirwin Reservoir, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3961 9953 3981 9951 3980 9909 3957 9916
      3957 9943
TIME...MOT...LOC 1823Z 233DEG 36KT 3964 9935 

HAIL...1.00IN
WIND...<50MPH
 
$$

NOAA/NWS/Moritz
471 
WWUS53 KGID 191833
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
133 PM CDT FRI MAY 19 2017

KSC147-191900-
/O.CON.KGID.SV.W.0076.000000T0000Z-170519T1900Z/
Phillips KS-
133 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN PHILLIPS COUNTY...

At 131 PM CDT, a severe thunderstorm was located near Glade, or near
Phillipsburg, moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Phillipsburg, Agra, Kirwin, Glade and Speed.

Nickel size hail was reported at Glade at 129 PM. Winds of 40 mph 
mph are possible. Hail will range in size from pea size to quarter 
size.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Kirwin Reservoir, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3966 9942 3981 9946 3980 9909 3957 9916
      3960 9931
TIME...MOT...LOC 1831Z 233DEG 36KT 3969 9925 

HAIL...1.00IN
WIND...<50MPH
 
$$

NOAA/NWS/Moritz
226 
WWUS53 KGID 191839
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
139 PM CDT FRI MAY 19 2017

KSC147-191900-
/O.CON.KGID.SV.W.0076.000000T0000Z-170519T1900Z/
Phillips KS-
139 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN PHILLIPS COUNTY...

At 138 PM CDT, a severe thunderstorm was located near Agra, or near
Phillipsburg, moving northeast at 40 mph.

HAZARD...Up to Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Phillipsburg, Agra, Kirwin and Glade. 

Dime to nickel size hail has been reported with this storm. The 
strongest part of the storm is shifting east of Phillipsburg toward 
Agra. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3970 9936 3981 9938 3980 9909 3961 9915
      3966 9927
TIME...MOT...LOC 1838Z 232DEG 34KT 3972 9922 

HAIL...1.00IN
WIND...<50MPH
 
$$

Moritz
659 
WWUS53 KGID 191851
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
151 PM CDT FRI MAY 19 2017

KSC147-191900-
/O.EXP.KGID.SV.W.0076.000000T0000Z-170519T1900Z/
Phillips KS-
151 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS COUNTY
WILL EXPIRE AT 200 PM CDT...
        
The storm which prompted the warning has moved out of the warned 
area and weakened some. The warning will be allowed to expire at 200 
PM. Dime to nickel size hail and winds of 40 mph are still possible 
in the Agra area for the next few minutes.  

LAT...LON 3970 9936 3981 9938 3980 9909 3961 9915
      3966 9927
TIME...MOT...LOC 1850Z 223DEG 32KT 3979 9913 

$$

NOAA/NWS/Moritz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:31 PM CDT, 45 minutes earlier.

Area forecast discussion, May 19, 12:31 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1231 PM CDT Fri May 19 2017

.UPDATE...
Issued at 1231 PM CDT Fri May 19 2017

Sat imagery shows a potent shortwave trof over NE NM that will be
lifting into Ern CO this afternoon. 88D mosaic shows rain
gradually increasing to the SW over the last couple hrs. This rain
will cont to blossom and lift into the CWA. A few rumbles of
thunder will be possible...mainly over N-cntrl KS. There could be
some brief hvy downpours as well. Overall instability is very
weak. Frzg lvl is around 8-9K ft. Can't rule out some small hail
if heavier cells can develop like the one currently near HLC.

&&

.SHORT TERM...(Today and tonight)
Issued at 424 AM CDT Fri May 19 2017

This storm system will give us one last blast of rainfall mainly
late this afternoon and evening before the entire system finally
tracks off to our northeast on Saturday. This forecast will try to
nail down how much rain may fall and when. Believe it or not we
may be on the verge of seeing some wet snowflakes across
northwestern zones by sunrise Saturday morning.

Regarding our flash flood watch:
Most of the watch area generally received anywhere from a half
inch up to around one inch of rainfall overnight with the highest
amounts around 1.5 inches generally over north central Kansas.
This has not been enough rainfall to cause much flooding. An
additional half inch up to perhaps another one inch of rain will
be possible this afternoon and tonight, but again will likely not
be enough precipitation to result in much flooding. Rivers and
streams may continue to run rather full through the weekend, but
any flooding should be rather minor and fairly isolated.
Therefore, the Flash Flood Watch for portions of north central
Kansas and Nebraska has been cancelled.

Rain chances, timing and amounts:
Rain showers that are currently located over our northeastern
zones early this morning will continue to weaken and slowly track
northeast out of our forecast area likely not long after dawn.

Showers tracking east into our southwestern zones should gradually
weaken through mid morning.

Most areas will only have a slight chance of rain showers this
morning, but this chance will increase as we head through the
afternoon hours with showers and isolated thunderstorms developing
over central and north central Kansas that will lift north into
south central Nebraska during the late afternoon and evening
hours. The entire upper storm system will pull out into the plains
tonight and a very cold rain will form within a deformation band.
Rainfall will likely once again be widespread with lower end
amounts around one quarter of an inch while there could be a few
higher rain bands that see close to one inch of rain.

Some models have lows tonight falling into the mid 30s across our
western zones with perhaps a few wet snowflakes mixing in with the
rain within the deformation band. Can not rule out snowflakes
tonight in places like Ord, Gothenburg, and Lexington, but chances
are not good enough to include in the official forecast at this
point in time.

Temperatures will go nowhere today with cold air advection and
clouds as the upper low nears. Expect highs only in the 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 424 AM CDT Fri May 19 2017

At the start of the long term period Saturday morning, models are in
good agreement showing the main upper level low finally making some
progress through the Plains, centered roughly over the western NE/KS
border. During the daytime hours, the upper low will continue
shifting northeast, ending up over far southeastern SD by evening.
Lingering precipitation chances remain in the forecast, coming to an
end Saturday evening. Models showing instability well outside of the
CWA, so kept precip type as rain only. At the surface, the main low
is to the east of the CWA along the MO river, sliding up to the
IA/MN border by evening. This will keep the north-northwesterly
winds in place, with speeds diminishing later in the day/evening as
high pressure starts to build in. Thinking cloud cover is going to
be slow to lessen, and highs are going to struggle to get out of the
50s. Some areas in far north-northeastern areas my struggle to get
above 50. Another chilly night is expected for Sat night-Sun
morning, thanks to cool sfc high pressure building in across the
region. Overnight lows currently range from 37 in the NW to 41 in
the SE.

Dry conditions are expected to return for Sunday, with the area
sitting under northwesterly flow aloft on the south side of the main
upper low now moving into Ontario. High pressure remains the primary
feature at the surface, keeping winds northwesterly, with speeds
around 10-15 MPH during the day. Expecting a rebound in temps, but
still below average, with forecast highs in the mid 60s north to
lower 70s south.

Monday and Tuesday, a couple of shortwave disturbances bring
preciptiation chances back to the forecast. The first one looks to
mainly affect mainly southern areas Sunday night/Monday morning,
with the second moving later in the day Monday and lingering into
Tuesday. A surface cold front accompanying the second disturbance
starts moving into wrn portions of the CWA Monday afternoon,
ushering in gusty northwest winds a cooler temps. Could see a few
thunderstorms during the day on Monday, especially across
southeastern areas ahead of the front. Highs on Monday are forecast
to reach near the 70 degree mark, with Tuesday falling back into the
lower/mid 60s.

Upper level ridging over the Rockies and northwesterly flow building
back across the Plains is expected to keep Wednesday and Thursday
dry, before another disturbance brings back PoPs for Friday. Highs
through the end of the week are expected to climb back into the mid-
upper 70s by the end of the week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1231 PM CDT Fri May 19 2017

Significant Wx: IFR conds will prevail with periods of -RA. WSHFT
to NW tomorrow.

This Afternoon: CIGs initially variable between IFR and MVFR
becoming IFR in periods of -RA...espcly after 21Z. NE winds
around 15 kts. A couple gusts up to 25 kts possible. Confidence:
High

Tonight: IFR CIGs/VSBYs in periods of -RA before 06Z then OVC with
-DZ possible. NE winds around 15 kts.

Sat thru 18Z: IFR CIGs to start gradually lifting to MVFR 16Z-18Z.
Winds shift to NW and become gusty to near 25 kts. Confidence:
High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Kelley
SHORT TERM...Wesely
LONG TERM...ADP
AVIATION...Kelley
Hazardous weather outlook, May 19, 5:34 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
534 AM CDT Fri May 19 2017

NEZ039>041-046>048-060-061-072-201045-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Dawson-Buffalo-Gosper-
534 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for south central Nebraska
generally northwest of an Osceola, Grand Island, Beaver City line.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances return to the outlook area Monday and Monday
evening. It is too early to confidently assess any severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-NEZ049-062>064-073>077-082>087-201045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Polk-Hall-Hamilton-
York-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
534 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas generally along and southeast of
an Osceola, Grand Island, Beaver City line.

.DAY ONE...Today and Tonight.

Isolated thunderstorms will be possible today into this evening,
but severe weather is not expected.

Isolated areas of generally minor river flooding will be possible
as recent rainfall runoff along with any additional rainfall
makes its way into our streams and rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances return to the outlook area Monday and Monday
evening. It is too early to confidently assess any severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 19, 10:06 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1006 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     FLOOD            13 NNE SHELBY           41.37N 97.37W
05/19/2017                   POLK               NE   LAW ENFORCEMENT

            FLOODING ALONG THE CLEAR CREEK, INCLUDING
            SOME COUNTY AND ACCESS ROADS.

&&
Special weather statement, May 19, 12:41 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
1241 PM CDT FRI MAY 19 2017

KSZ005-017-191830-
Rooks KS-Phillips KS-
1241 PM CDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bogue, or 7 miles east of Hill City, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Logan, Damar, Glade, Speed and Webster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Webster Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3957 9960 3957 9963 3979 9962 3979 9943
      3961 9918 3937 9939 3929 9960
TIME...MOT...LOC 1740Z 224DEG 28KT 3939 9971

NOAA/NWS/Moritz

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:56 AM CDTSpecial Weather StatementGIDRooks34 min
May 19, 6:42 AM CDTSpecial Weather StatementGIDRooks33 min
May 19, 12:41 PM CDTSpecial Weather StatementGIDRooks49 min
May 19, 1:48 PM CDTSpecial Weather StatementGIDSmith42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.